New FDA Warning Issued for Tramadol and Codeine Use in Children

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

On April 20th, the FDA issued a consumer update for the use of products containing codeine and tramadol (Ultram) in children. The FDA warns that tramadol and codeine can cause life-threatening breathing problems in adolescents less than 18 years of age.

What are tramadol and codeine indicated for?

Tramadol and codeine are both opioids indicated for the treatment of pain. Codeine is also indicated for cough. For a more detailed look at what these medications are and how they work, check out Iodine for tramadol here, and codeine here.

Why is the FDA updating their restrictions?

This safety alert is an update to two evaluations from 2012 and 2015 where the FDA was determining the potential risk for codeine and tramadol use in children.

Back in 2012, the FDA made a safety announcement regarding the use of codeine, as there were reports of children who developed serious adverse effects, or died, after taking codeine for pain relief. After that, in 2015, the FDA made a safety announcement about the use of tramadol in children 17 years of age and younger due to the rare but serious risk of slowed or difficult breathing that had been reported.

Since 1969, the FDA has received 64 adverse breathing events from patients taking codeine and 9 cases of adverse breathing events from patients taking tramadol. Of these cases, 27 resulted in death.

What is the FDA doing about these restrictions?

In response to these reported cases, the FDA is restricting the use of codeine and tramadol medications in children.

The FDA is also requiring several changes to the labels of all prescription medications containing these drugs. The FDA is requiring manufacturers of these products to have labeling that reflects the following:

What signs and symptoms should parents and caregivers look out for?

If you child has been prescribed codeine or tramadol, the signs and symptoms you should seek medical attention for include; slow or difficult breathing, noisy breathing, confusion, sleepiness, trouble breastfeeding, and limpness. Breathing problems can occur after a single dose of these medications.

Should any adults stay away from these products?

Yes. The FDA is recommending against the use of single-ingredient codeine and tramadol-containing products in breastfeeding mothers. These medications pass into breast milk and can harm breastfeeding infants.

What does the FDA recommend prescribers do?

The FDA recommends that prescribers not recommend tramadol and codeine:

The FDA also recommends that providers counsel parents and caregivers on how to recognize the signs of opioid toxicity if the use of codeine or tramadol is determined to be appropriate. Parents and caregivers should know to seek medical attention immediately if their child is exhibiting any of these signs.

The FDA also recommends that providers prescribe Tylenol or ibuprofen instead of codeine or tramadol.

Drugs featured in this story

Filed under